Michigan, 2005

Hail and Damaging Wind in Michigan, September 22, 2005

September 22, 2005 · NWS IWX · 6 events in 3 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 22, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 22, 3:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST THU SEP 22 2005

.SHORT TERM...
EVENING SEVERE WEATHER POTENTIAL...

WARM SECTOR CONTINUES TO DESTABILIZE THIS AFTERNOON. STRONG SURFACE
HEATING COUPLED WITH BOUNDARY LAYER DEWPOINTS NEAR 70F OVER NW
INDIANA AND NE ILLINOIS HAVE CONTRIBUTED TO SBCAPE OF AROUND 3000
J/KG OVER THE WESTERN CWA. PLUME OF STEEP MID LEVEL LAPSE RATES OF
AROUND 7C/KM IN THE 700MB TO 500MB LAYER MARK AN ELEVATED MIXED
LAYER /EML/ PLUME WHICH HAS ADVECTED OFF OF THE HIGH PLAINS. THE EML
HAS EFFECTIVELY CAPPED THE WARM SECTOR WITH 50 TO 100 J/KG OF CIN
REMAINING DESPITE THE STRONG SURFACE HEATING. DEEP LAYER SHEAR IS
SUFFICIENT FOR STORM ORGANIZATION WITH AROUND 40KTS 0-6KM SHEAR OVER
THE NORTHERN HALF OF THE CWA. OTHER SEVERE WEATHER PARAMETERS
LOOKING FAVORABLE INCLUDING 0-3KM EHI AND CRAVEN/BROOKS SIGNIFICANT
SEVERE PARAMETER. THE MAIN LIMITING FACTOR WILL BE THE
AFOREMENTIONED CAP IN PLACE.

WEAK PRE-FRONTAL TROUGH NOW PUSHING INTO NW INDIANA HAS NOTHING MORE
THAN SOME WEAK CU DEVELOPMENT. SUSPECT CONVERGENCE ALONG THIS
FEATURE WILL NOT BE SUFFICIENT TO ALLOW SURFACE BASED PARCELS TO
ACHIEVE THE LFC. ONGOING CONVECTION ACROSS EXTREME SOUTHEAST
WISCONSIN AND SOUTHERN LAKE MICHIGAN IS FORMING ALONG THE MAIN
SURFACE COLD FRONT. EXPECT CONVECTION TO CONTINUE TO BUILD ALONG AND
JUST ON THE COLD SIDE OF THE FRONT WHERE MASS CONVERGENCE IS
MAXIMIZED. CONVECTION WILL LIKELY EXPAND IN COVERAGE AND SPREAD
SOUTHEAST ACROSS THE CWA THIS EVENING. THINK MAIN SEVERE WEATHER
CHANCE WILL BE LIMITED IN DURATION WITH A WINDOW BETWEEN LATE
AFTERNOON AND MID EVENING. PRIMARY THREAT WILL BE LARGE HAIL WITH
SLIGHTLY ELEVATED STORMS JUST BEHIND THE FRONT ALTHOUGH A
CONDITIONAL THREAT FOR DAMAGING WIND EXISTS WITH ANY STORM WHICH IS
SURFACE BASED IMMEDIATELY ALONG THE FRONT. CONVECTION MAY
TRANSITION INTO AN MCS BY LATE EVENING WITH SEVERE WEATHER THREAT
DIMINISHING AND HEAVY RAIN BECOMING THE PRIMARY HAZARD.

OVERNIGHT AND FRIDAY...
COLD FRONT PUSHES SOUTH THROUGH THE CWA OVERNIGHT WITH STRONG CAA
AFTER MIDNIGHT OVER THE NORTH AS H85 TEMPS DROP TO NEAR 10C BY 12Z
FRI. EXPANSIVE AREA OF LOW CLOUD BEHIND THE FRONT WILL KEEP SKIES
MOSTLY CLOUDY THROUGH THE NIGHT. ON FRIDAY THE FRONT BECOMES
INCREASINGLY PARALLEL TO THE MID LEVEL FLOW AND WILL STALL OUT OVER
THE OHIO VALLEY. WILL CONTINUE WITH CHANCE POPS OVER THE SOUTHERN
HALF OF THE CWA GIVEN PROXIMITY OF FRONT AND WEAK WAA/ISENTROPIC
UPGLIDE DEVELOPING. SKIES WILL REMAIN MOSTLY CLOUDY OVER THE SOUTH
WITH AT LEAST A FEW BINOVC OVER THE NORTH AS DRYING AND SUBSIDENCE
INCREASE. MUCH COOLER THAN TODAY WITH HIGHS IN THE LOW 70S NORTH TO
MID 70S OVER THE SW CORNER OF THE CWA.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...

HIGH PRES RIDGE WILL EXTEND FROM ERN ONTARIO TO THE UPR OH VALLEY AT
START OF LONG TERM PD WITH CDFNT STALLED OUT NEAR THE MASON-DIXON
LINE. GFS HAS BEEN CONSISTENT IN FCSTG WK MID LEVEL TROFS MOVG
ACROSS THE AREA ALONG NRN PERIPHERY OF SUBTROPICAL RIDGE LOCATED
OVER SERN U.S.. THIS COMBINED WITH WK LOW LEVEL WARM/MOIST ADVECTION
PATTERN ON BACKSIDE OF DEPARTING RIDGE RESULTING IN SOME LIGHT
PRECIP ACROSS OUR AREA FRI NGT AND SAT. NAM HAS BEEN BACK AND
FORTH WITH THIS SOLUTION WITH LAST COUPLE OF RUNS SUGGESTING RIDGE
WILL WIN OUT AND CWA WILL STAY DRY THROUGH THIS TIME FRAME. LEANED
TOWARD MORE CONSISTENT GFS SOLUTION WHICH WAS IN AGREEMENT WITH OUR
GOING FCSTS.

NEXT PROBLEM IS A FAIRLY STRONG SHRTWV OFF THE PAC NW THIS AFTN.
STLT SHOWING BAROCLINIC LEAF ASSOCD WITH THE SHRTWV SUPPORTING
STRENGTH DEPICTED BY MODELS. ALL MODELS SPLIT THE FLOW WITH THIS
SYSTEM WITH A NRN STREAM TROF MOVG ACROSS THE GRTLKS SUN/MON AND SRN
STREAM LOW CUTTING OFF, WEST OF CA BY THAT TIME. HWVR, GFS IS
CONSIDERABLY SLOWER/WEAKER WITH THE CDFNT AND IS PREFERRED AS NAM
APPEARS TO BE OUTLIER WITH MOVEMENT OF RITA TOO FAR TO THE WEST.
MORE NELY TRACK OF HURRICANE SUPPORTS SLOWER MOVG, LESS DEFINED
CDFNT FCST BY THE GFS. THUS, LEFT SAT NGT DRY AND CONTD WITH A
CHC OF TSTMS SUN-SUN NGT AS SLOW MOVG CDFNT MOVES THROUGH THE AREA.

HIGH PRES THEN DOMINATES MON/TUE, WITH GFS/ECMWF IN GOOD AGREEMENT
THAT ANOTHER STRONG SHRTWV WILL TOP THE RIDGE ALONG CANADIAN PACIFIC
COAST AND DIG SE TOWARD THE GRTLKS WITH CHC OF TSTMS AS THIS SYSTEM
MOVES THROUGH THE AREA WED.  FOLLOWED THIS SYSTEM WITH HIGH
PRESSURE AND FAIR WX THU. MODELS CURRENTLY INDICATING DELTA TS IN
THE UPR TEENS THU, BUT FLOW ANTICYCLONIC AND AMS QUITE DRY JUST WENT
WITH PC SKIES ATTM.

WITH GFS MODEL OF CHOICE THROUGH THE PD COULDNT FIND MUCH REASON TO
DEVIATE SGFNTLY FROM MAV/MEX TEMPS AND ONLY MINOR CHANGES MADE.

&&

.AVIATION...
MAIN CONCERN FOR THE 18Z TAF CYCLE REVOLVES AROUND TIMING OF TSRA
THROUGH THE TERMINALS THIS EVENING AND THEN LOW STRATUS POTENTIAL ON
THE COOL SIDE OF THE COLD FRONT. ATMOSPHERE CONTINUES TO DESTABILIZE
AS WARM SECTOR HAS BROKEN OUT INTO SUNSHINE AND A PLUME OF NEAR 70F
DEWPOINTS ADVECTS INTO NW INDIANA. STRONG CAP IN PLACE WILL BE
DIFFICULT TO OVERCOME IN THE WARM SECTOR AND SUSPECT THE BULK OF
CONVECTION WILL DEVELOP ALONG AND JUST BEHIND THE SURFACE COLD FRONT
WHERE MASS CONVERGENCE IS MAXIMIZED. WILL CONTINUE WITH TEMPO TSRA
AT BOTH SITES BUT PUSH TIMING BACK CONSIDERABLY FROM PREVIOUS TAF
PACKAGE. FOLLOWING FROPA TONIGHT EXPECT MOISTURE TO BECOME TRAPPED
BENEATH THE FRONTAL INVERSION WITH UPSTREAM STRATUS OVER THE UPPER
MIDWEST ADVECTING SOUTH INTO THE AREA. WILL BRING CIGS DOWN INTO
MVFR RANGE OVERNIGHT BEFORE SLOW IMPROVEMENT BY MIDDAY FRIDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY MICHIGAN CITY TO ST JOSEPH TIL 17Z FRI.
&&

SHORT TERM/AVIATION...HITCHCOCK
LONG TERM....TAYLOR
Hazardous weather outlook, Sep 22, 5:09 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST THU SEP 22 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231008-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
509 AM EST THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES
SOUTH INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION TODAY AND
TONIGHT. THERE IS A THREAT FOR SEVERE STORMS WITH THIS FRONT
...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...
SUNDAY...AND SUNDAY NIGHT.  IT IS TOO EARLY AT THIS TIME TO DETERMINE
THE SEVERE RISK OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-231008-
509 AM EST THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES
SOUTH INTO THE LOWER GREAT LAKES TODAY. THERE IS A THREAT
FOR SEVERE STORMS WITH THIS FRONT...MAINLY THIS AFTERNOON.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 50 KNOTS AND LARGE HAIL.

ALSO...NORTH TO NORTHEAST WINDS OF 15 TO 25 KNOTS WILL OCCUR BEHIND
THE COLD FRONT THIS AFTERNOON THROUGH FRIDAY.  THIS WILL RESULT IN
WAVES OF 3 TO 5 FEET LATE THIS AFTERNOON...BUILDING TO 5 TO 8 FEET
OVERNIGHT.  WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET BY FRIDAY
AFTERNOON.  THESE WAVES WILL POSE A HAZARD TO SMALL CRAFTS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...
SUNDAY...AND SUNDAY NIGHT.  IT IS TOO EARLY AT THIS TIME TO DETERMINE
THE SEVERE RISK OF THESE STORMS.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

In the hours before

Special weather statement, Sep 22, 2:13 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
213 PM EST THU SEP 22 2005

MIZ077>081-222115-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE
313 PM EDT THU SEP 22 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
808 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREAS

IN MICHIGAN THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHWEST MICHIGAN

BERRIEN               BRANCH                CASS MI
HILLSDALE             ST. JOSEPH MI

THIS INCLUDES THE CITIES OF...BENTON HARBOR...BUCHANAN...
CASSOPOLIS...COLDWATER...DOWAGIAC...HILLSDALE...NILES...
ST. JOSEPH...STURGIS AND THREE RIVERS.

HITCHCOCK
Local storm report, Sep 22, 4:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EST THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             THREE RIVERS            41.94N 85.63W
09/22/2005  0.50 INCH        ST. JOSEPH         MI   LAW ENFORCEMENT

&&

STEVENS

The radar

The Northern Indiana radar (KIWX), 74 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
September 22, 4:30 PM EST to 4:31 PM EST
Where
St. Joseph County, Mendon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -85.450

A tree was reported blown down.

Hail, St. Joseph

When
September 22, 5:05 PM EST to 5:06 PM EST
Where
St. Joseph County, Centreville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.917, -85.533

Hail, Branch

When
September 22, 5:22 PM EST to 5:23 PM EST
Where
Branch County, Bronson
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.883, -85.200

Hail, Branch

When
September 22, 5:52 PM EST to 5:53 PM EST
Where
Branch County, 9 mi SSE of Coldwater
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.833, -84.933

Hail, Hillsdale

When
September 22, 6:05 PM EST to 6:06 PM EST
Where
Hillsdale County, Montgomery
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.783, -84.800

Hail, Hillsdale

When
September 22, 6:33 PM EST to 6:40 PM EST
Where
Hillsdale County, Montgomery
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -84.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471955, 5471956, 5471957, 5471958, 5471959, 5471960.